Tornadoes · United States · Idaho · 2019

EF0 tornado, Hammett, Idaho, May 27, 2019

This EF0 tornado ran 0.5 miles across Elmore County on May 27, 2019, touching down at 3:40 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 27, 2019
Touchdown
3:40 PM MDT (21:40 UTC)
Lifted
3:55 PM MDT (21:55 UTC)
On the ground
15 minutes
Path length
0.5 miles (0.8 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Elmore County
Touchdown point
43.120, -115.410
Lift-off point
43.113, -115.407
Record number
1905271540-01

What the Weather Service recorded

A persistent upper low continued to produce showers and thunderstorms across the area including a tornado in the Treasure Valley.

A photo of a tornado was posted on social media . The location is based on an interview with the spotter and the associated radar couplet.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the tornado touched down at May 27, 2:03 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 27, 2:03 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Boise ID
203 PM MDT Mon May 27 2019

.SHORT TERM...Tonight through Thursday...Convection will continue
through the period, with showers and afternoon-evening
thunderstorms each day. An upper low will support most of the
convection in southwest Idaho through this evening. The low will
move east of our area as another low off the PacNW coast develops
and moves into the northwest U.S. Wednesday through Thursday. The
storms will be capable of producing small hail, gusty winds, and
heavy rain. Temperatures will be near normal.

.LONG TERM...Thursday night through Monday...An active pattern
remains for the first part of the period as the area sits under a
split upper level flow. Ridging to our north and trough to our
south will dominate through the start of next week. Afternoon
showers and thunderstorms can be expected during this time.
Starting Monday, a drier zonal flow pushes into the area.
Temperatures sit close to normal for this time of year.

&&

.AVIATION...Showers will increase throughout the rest of the
afternoon becoming widespread later in the day. Scattered
thunderstorms are expected with some capable of heavy rainfall,
strong gusts, and small hail. Surface winds, northwest 5-10kts
with gusts 25-35kts. Winds aloft to 10k feet MSL, north 25-30kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...BW
LONG TERM....JC/JC
AVIATION.....JC

In the hours before

Special weather statement, May 27, 1:53 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Boise ID
153 PM MDT Mon May 27 2019

IDZ013-028-272045-
Boise Mountains ID-Camas Prairie ID-
153 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELMORE AND WEST
CENTRAL CAMAS COUNTIES UNTIL 245 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Corral, or 16 miles west of Fairfield, moving west
at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pine, Anderson Ranch Reservoir and Cat Creek Summit around 240 PM
  MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4354 11505 4337 11496 4323 11528 4349 11544
TIME...MOT...LOC 1953Z 069DEG 7KT 4344 11511

JC

The surface observations

Mountain Home Afb (MUO), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Boise radar (KCBX), 79 km away, was scanning. The volume nearest the touchdown began at 21:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are

The other tornadoes of May 27, 2019

62 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 271:10 AM CDTEF0Potter, TX1.650
May 271:13 AM CDTEF0Mitchell, KS0.025$25,000
May 2712:07 PM CDTEF0Freeborn, MN0.650
May 2712:23 PM CDTEF1Floyd, IA9.8105$625,000
May 271:10 PM CDTEF0Chickasaw, IA4.125$35,000
May 271:23 PM CDTEF0Fillmore, MN0.225$15,000
May 271:25 PM CDTEF1Howard, IA12.695$1.3 million
May 271:25 PM CDTEF3Van Buren, IA7.3100
May 271:29 PM CDTEF0Fillmore, MN0.215$5,000
May 271:36 PM CDTEF1Lee, IA0.520
May 271:40 PM CDTEF0Fillmore, MN0.225$20,000
May 271:47 PM CDTEF0Kendall, IL1.030
May 271:49 PM CDTEF0Howard, IA to MN6.230$202,000
May 272:03 PM CDTEF0Des Moines, IA0.120
May 272:04 PM CDTEF0Will, IL3.2300
May 273:15 PM CDTEF0Knox, IL0.110
May 273:02 PM MDTEF0Morgan, CO0.025
May 273:22 PM MDTEF0Logan, CO0.025
May 274:27 PM CDTEF0Lee, IL0.730
May 274:27 PM CDTEF0Cook, IL0.850
May 274:30 PM CDTEF0Lake, IN1.1100
May 274:38 PM CDTEF0Woodford, IL0.110
May 274:35 PM MDTEF0Logan, CO0.025
May 274:44 PM MDTEF0Sedgwick, CO0.050
May 274:53 PM MDTEF0Adams, CO0.025
May 275:04 PM MDTEF0Weld, CO0.025
May 275:25 PM MDTUnratedYuma, CO0.010
May 277:34 PM EDTEF1Miami, IN0.650
May 277:51 PM EDTEF3Fulton, IN13.7800
May 275:51 PM MDTEF0Phillips, CO0.025
May 278:05 PM EDTEF2Madison, IN5.91001$150,000
May 278:10 PM EDTEF2Grant, IN4.1150
May 278:26 PM EDTEF1Wabash, IN1.950
May 278:29 PM EDTEF1Henry, IN0.250$20,000
May 276:31 PM MDTEF0Phillips, CO0.025
May 278:39 PM EDTEF1Henry, IN2.5200$40,000
May 276:43 PM MDTEF0Chase, NE0.225
May 278:59 PM EDTEF3Wells, IN12.81,2002
May 277:23 PM MDTEF1Chase, NE5.5250$200,000
May 277:37 PM MDTEF0Chase, NE0.150$15,000
May 279:48 PM EDTEF1Darke, OH1.4100$100,000
May 2710:02 PM EDTEF3Mercer, OH10.825018$15 million
May 2710:04 PM EDTEF1Darke, OH0.5200$500,000
May 278:05 PM MDTEF0Chase, NE0.225$15,000
May 2710:25 PM EDTEF3Darke, OH10.51,3201$10 million
May 2710:33 PM EDTEF1Auglaize, OH1.3150$500,000
May 2710:41 PM EDTEF4Dayton tornado, OH18.21,050166$500 million
May 2710:47 PM EDTEF0Auglaize, OH4.0150$50,000
May 2710:47 PM EDTEF0Miami, OH5.6200$50,000
May 2711:01 PM EDTEF0Auglaize, OH0.230$10,000
May 2711:08 PM EDTEF0Miami, OH1.150$10,000
May 2711:12 PM EDTEF3Montgomery, OH9.91,230$51 million
May 2711:19 PM EDTEF0Miami, OH3.050$70,000
May 2711:28 PM EDTEF0Hardin, OH2.050$25,000
May 2711:34 PM EDTEF2Montgomery, OH7.6440$1.0 million
May 2710:45 PM CDTEF0Nuckolls, NE0.075$75,000
May 2711:48 PM EDTEF1Greene, OH5.8250$53,000
May 2712:23 AM EDTEF0Greene, OH4.2250$200,000
May 2712:57 AM EDTEF1Pickaway, OH3.8150$1.0 million
May 271:09 AM EDTEF1Pickaway, OH1.675$1.5 million

All 63 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.